High Wind, Jo Daviess
- When
- October 26, 11:00 AM CST to 4:00 PM CST
- Where
- Jo Daviess forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.366, -90.212 (the zone’s center; the record gives no point)
A powerful cold front swept across the region on Sunday October 26, 2008 bringing very strong gradient winds in its wake. Northwest winds were sustained at 30 to 40 mph, with gusts as high as 50 to 60 mph during the afternoon.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A powerful cold front swept across the region on Sunday October 26, 2008 bringing very strong gradient winds in its wake. Northwest winds were sustained at 30 to 40 mph, with gusts as high as 50 to 60 mph during the afternoon. This produced some tree damage in a few locations, knocking down some power lines and causing power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Oct 26, 2:42 AM CST, 8 hours 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
342 AM CDT SUN OCT 26 2008
.SYNOPSIS...
POWERFUL COLD FRONT PUSHING THROUGH EASTERN IOWA TO NEAR THE
MISSISSIPPI RIVER AND WILL CONTINUE TO PLOW THROUGH IL THIS MORNING.
VERY STRONG WINDS TODAY INTO THIS EVENING WILL BE A HIGHLIGHT OF
THIS EVENT. MUCH COLDER WEATHER...DECEMBER LIKE...INTO EARLY NEXT
WEEK BEFORE MODERATION TAKES PLACE LATER IN THE WEEK.
&&
.SHORT TERM...TODAY AND TONIGHT...
FRONTOGENETIC FORCING MOVING THROUGH PORTIONS OF THE DVN CWA EARLY
THIS MORNING PRODUCING AN AREA OF LIGHT RAIN...MAINLY A TRACE-.10
EVENT. OPERATIONAL MODELS SEEM TO HAVE MISSED THIS STRONG LIFT AND
MOISTENING OF THE LOW LEVELS. THIS FORCING TO MOVE SOUTHEAST ACROSS
THE CWA EARLY THIS MORNING. GETTING SOME GUSTS TO 40 MPH AS
EVAPORATIVE COOLING DRAGS SOME OF THE STRONGER WINDS ALOFT TO THE
SURFACE. ONCE THE RAIN ENDS THESE WINDS SHOULD SETTLE DOWN A BIT
BEFORE THE WIND MACHINE REALLY CRANKS UP LATE THIS MORNING THROUGH
THE EVENING. HAVE CONTINUED WIND ADVISORY FOR ENTIRE CWA BUT HAVE
ADJUSTED START TIME TO 11 AM. WITH STEEP LAPSE RATES...850 MB WINDS
TO 50 KNOTS...MID LEVEL WINDS TO 80 KNOTS...STRONG COLD AIR
ADVECTION AND DECENT PRESSURE RISES WIND ADVISORY SHOULD EASILY
VERIFY. EXPECT SUSTAINED WINDS OF 30-40 MPH WITH GUSTS 45-50 MPH. IT
IS POSSIBLE A FEW SPOTS MAY BRIEFLY REACH WARNING CRITERIA SO THIS
WILL HAVE TO BE MONITORED. AS CYCLONIC FLOW TAKES OVER LATE THIS
AFTERNOON INTO TONIGHT THERE WILL BE A SLIGHT CHANCE OF SNOW SHOWERS
IN THE FAR NORTHERN CWA.
JUST AS THE WIND ADVISORY EXPIRES AT 1 AM TONIGHT ATTENTION THEN
TURNS TO FREEZING TEMPERATURES THUS HAVE ISSUED A FREEZE WARNING
FROM 1 AM TO 9 AM TONIGHT INTO MONDAY MORNING. THIS IS FOR ALL
COUNTIES IN OUR CWA EXCEPT ALONG HIGHWAY 20 IN IA WHERE THEY HAVE
ALREADY HAD A FREEZE. WITH GUSTY WINDS TONIGHT AND SOME CLOUDS
AROUND TEMPERATURES IN SOME AREAS WILL JUST BARELY FALL BELOW THE
FREEZING MARK. NONETHELESS A FREEZE EXPECTED OVER THE ENTIRE CWA AS
VERY COLD AIRMASS INVADES THE MIDWEST.
MAXMIMUM TEMPERATURES MOST LIKELY WILL OCCUR THIS MORNING WITH
STEADY OR FALLING TEMPERATURES THIS AFTERNOON.
..HAASE..
.LONG TERM...MONDAY THROUGH NEXT SATURDAY...
ON MON... VORT MAX AND SECONDARY JET MAX DIVE DOWN WESTERN SIDE OF
LONGWAVE TROUGH... AND PASS MAINLY WEST OF CWA. THIS MAY BE
SUFFICIENT FOR SOME LIGHT PCPN... ESPECIALLY IN THE AM. FCST
SOUNDINGS AND THERMAL PARAMETERS SUPPORT SNOW... AND HAVE LEFT IN
THE MENTION OF FLURRIES. BY AFTN... PCPN POTENTIAL MAY SHIFT EAST OF
THE MISSISSIPPI OR POSSIBLY EAST OF CWA ALL TOGETHER... BUT LEFT IN
THE MENTION ALL AREAS WITH STEEP LOW LEVEL LAPSE RATES AND LOW LEVEL
MOISTURE. LOW LEVEL WET BULB ABOVE 32F AND AIR TEMPS AROUND 40F
SUGGEST COULD BE FLURRY/SPRINKLE MIX ALL BUT FAR SOUTH WHERE JUST
SPRINKLES. OPTED TO CHANGE FROM SCT WORDING TO CHC GIVEN MODELS
SHOWING SOME VERY DRY AIR NEAR SFC WITH DEWPTS AROUND 20F OR IN THE
L20S... WHICH MAY MAKE IT DIFFICULT FOR PCPN TO REACH GROUND.
LINGERING TIGHT MSLP GRADIENT AND MIXING WILL MAKE FOR ANOTHER WINDY
DAY... WITH NAM AND GFS BUFR SOUNDINGS SHOWING 24-28 KTS AT TOP OF
MIXED LAYER... WHICH CAN GIVE IDEA OF POTENTIAL FOR PEAK GUSTS.
BRISK NORTHWEST WINDS AND CLOUDS COULD MAKE IT A STRUGGLE TO REACH
40 DEGS IN SOME LOCATIONS ESPECIALLY NORTH/EAST. OVERALL THOUGH...
L40S WITH POSSIBLY FEW SITES NEAR 45F FAR SOUTH. COLDEST NIGHT OF
THE FALL SEASON LOOKS TO BE ON TAP MON NIGHT FOR MANY AREAS WITH
WIDESPREAD LOWS IN THE 20S. SIDED TOWARD THE WARM SIDE OF BLEND EAST
WHERE SUGGESTIONS OF SOME CLOUDINESS THROUGH THE NIGHT WHILE ENOUGH
OF LINGERING MSLP GRADIENT TO KEEP BL MIXED. WENT TOWARD COLD SIDE
OF BLEND WEST WHERE CLEARING EXPECTED WITH SOME DECOUPLE IN WIND AS
SFC RIDGE AXIS AND INCOMING SUBSIDENCE BUILDS INTO WESTERN IA. IF
WINDS WERE TO DROP BELOW 5 KTS FOR ANY LENGTH THEN LOCAL MIN TEMP
TECHNIQUE USING PROGGED H85 TEMPS AND STRENGTH OF RADIATIONAL
COOLING WOULD SUPPORT UPPER TEENS IN SOME NORTH/WEST LOCALES.
ON TUE... CWA LARGELY REMAINS ENTRENCHED WITHIN CYCLONIC FLOW AS SFC
RIDGE AXIS SLOWLY BUILDS TOWARD REGION. MODELS SHOW WARM AIR SPILLING
OVER TOP OF RIDGE TOWARD CWA... BUT MOSTLY OVER THE TOP AND NOT
REALIZED WITH SFC WINDS BELOW 10 KTS... THUS LOWERED MAXES A BIT
ESPECIALLY IN THE NORTH/EAST. COULD STILL BE 1-3 DEGS TOO WARM MANY AREAS.
MINS TUE NIGHT CHALLENGING. ECMWF SHOWS MORE AMPLIFICATION TO SFC RIDGE
AND WOULD SUGGEST WIDESPREAD LOWS AGAIN IN THE 20S... WITH SOME AREAS AS
COLD OR POSSIBLY COLDER THAN MON NIGHT. MEANWHILE THE GFS IS SOMEWHAT
FLATTER WITH RIDGING AND SHOWS LOW LEVEL WINDS BACKING TO SOUTHWEST WHICH
WOULD KEEP MINS A LITTLE WARMER THAN THOSE OF MON NIGHT. HAVE LEFT THE
GOING MINS ALONE AS HOPEFULLY BETTER CLARITY NEXT 1-2 MODEL RUNS.
WED-SAT...
DEEP LONGWAVE TROUGH WILL PUSH OFF THE EAST COAST BY LATE WEEK... ALLOWING
FOR RIDGING AND SIGNIFICANT HEIGHT RISES ACROSS CENTRAL CONUS. MODELS
SHOW SOME INDICATION OF LOW AMPLITUDE SHORTWAVE AND ATTENDANT SFC FRONT
RACING EASTWARD FROM THE PACIFIC AND BREAKING THROUGH RIDGE AFFECTING THE
REGION THURS NIGHT INTO FRI. DEEP MOISTURE CUT OFF WITH SFC RIDGING INTO
THE GULF OF MEXICO WITH MAINLY DRY MODIFIED MP AIR... THUS NO PCPN.
ROLLER COASTER RIDE ON TEMPS EXPECTED WITH READINGS CLIMBING TO AT OR ABOVE
NORMAL AHEAD OF SHORTWAVE AND FRONT BEFORE SLIPPING BACK NEAR TO BELOW NORMAL
NEXT WEEKEND. ..05..
&&
.AVIATION...
AREA OF LIGHT RAIN MOVING THROUGH SOUTHEAST IOWA EARLY THIS MORNING
OTHERWISE VFR CONDITIONS TODAY INTO TONIGHT. BIG WEATHER EVENT WILL
BE VERY STRONG NORTHWEST WINDS FOR MUCH OF TODAY AND THIS EVENING.
EXPECTING SUSTAINED WINDS OF 25-35 KNOTS WITH GUSTS 40-45 KNOTS.
CAUTION ADVISED ESPECIALLY DURING TAKEOFFS AND LANDINGS WITH SUCH
STRONG WINDS AND BE ON THE LOOKOUT FOR OCNL LOW LEVEL MOD TURB.
..HAASE..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FREEZE WARNING FROM 1 AM TO 9 AM CDT MONDAY FOR BENTON-CEDAR-
CLINTON-DES MOINES-HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-
JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-
WASHINGTON.
WIND ADVISORY FROM 11 AM THIS MORNING TO 1 AM CDT MONDAY FOR
BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-
HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-
LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...FREEZE WARNING FROM 1 AM TO 9 AM CDT MONDAY FOR BUREAU-CARROLL-
HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.
WIND ADVISORY FROM 11 AM THIS MORNING TO 1 AM CDT MONDAY FOR
BUREAU-CARROLL-HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-
MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-
WHITESIDE.
MO...FREEZE WARNING FROM 1 AM TO 9 AM CDT MONDAY FOR CLARK-SCOTLAND.
WIND ADVISORY FROM 11 AM THIS MORNING TO 1 AM CDT MONDAY FOR
CLARK-SCOTLAND.
&&
HAASE/MCCLUREHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 454 AM CDT SUN OCT 26 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-271000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 454 AM CDT SUN OCT 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA FROM LATE THIS MORNING THROUGH THIS EVENING. NORTHWEST WINDS SUSTAINED AT 25 TO OVER 35 MPH WITH GUSTS TO 45 TO 50 MPH CAN BE EXPECTED. THESE STRONG WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. A FREEZE WARNING IS IN EFFECT FOR MUCH OF THE REGION LATER TONIGHT INTO EARLY MONDAY MORNING. A VERY COLD AIRMASS WILL PLUNGE INTO THE REGION LATER TONIGHT DROPPING TEMPERATURES BELOW FREEZING. STRONG WINDS OF 20 TO 30 MPH WILL CONTINUE FOR MUCH OF TONIGHT SO BRING PLANTS INDOORS IF YOU WANT THEM TO SURVIVE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CHILLY AIRMASS WILL REMAIN OVER THE OUTLOOK AREA MONDAY NIGHT AND UESDAY NIGHT WITH A HARD FREEZE EXPECTED. NIGHTTIME TEMPERATURES WILL FALL INTO THE 20S. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THE REMAINDER OF THE WEEK AND INTO NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HAASE
The national radar mosaic for the moment the first event began.
13 high wind. Local standard time, as filed.
Wind gusts estimated to be about 60 mph blew down some branches up to|5 inches in diameter in Freeport around 300 pm CDT.
Wind gusts estimated to be 60 mph blew down a 24 inch diameter soft maple tree in Freeport at 356 pm CDT.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, October 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145840, 145841, 145842, 145843, 145844, 134791, 134792, 134793, 134794, 134795, 134800, 133150, 133149.